Sudden cardiac death in anabolic androgenic steroids abuse : case report and literature review

Sudden cardiac death in anabolic androgenic steroids abuse: case report and literature review / Ana Isabel Hernández-Guerra, Javier Tapia, Luis Manuel Menéndez-Quintanal, Joaquín S. Lucena. - (Forensic Sciences Research 4 (2019) 3 (19 August); p. 267-273).
- PMID: 31489392.
- PMCID: PMC6713204.
- DOI: 10.1080/20961790.2019.1595350
Special Issue on Sudden Cardiac Death; Guest Editor: Joaquín Lucena


Abstract

Anabolic androgenic steroids (AAS) have several adverse effects on the cardiovascular system that may lead to a sudden cardiac death (SCD). We herein report a case involving a 24-year-old male, AAS abuser with intramuscular delivery in the 6 months before, who suffered a cardiorespiratory arrest at home's bathtub when returning from New Year's party. A forensic autopsy was performed according to the guidelines of the Association for European Cardiovascular Pathology (AECVP). The body showed hypertrophy of skeletal musculature, with low amount of subcutaneous fat and no signs of injury (body mass index, BMI: 26.8 kg/m2). On internal examination, there were multiorgan congestion, acute pulmonary edema, and cardiomegaly (420 g) with severe coronary atherosclerosis and superimposed acute occlusive thrombosis at the left main trunk and left anterior descendant. Areas of scarring were located at the intersection between the posterior wall and the posterior third of the septum (postero-septal). At histology, acute myocardial infarction at the anterior third of the septum and the anterior wall, and subacute myocardial infarction at apical septum and apical posterior wall were detected. Other findings were small intramyocardial vessel disease and myocytes hypertrophy. Chemicotoxicological analysis in blood showed ethanol ((0.90 ± 0.05) g/L), stanazolol (11.31 µg/L), nandrolone (2.05 µg/L) and testosterone (<1.00 µg/L). When confronted with a sudden death in a young athlete we must pay attention to the physical phenotype that may suggest AAS abuse and perform a detailed examination of the heart. Chemicotoxicological analysis is a key to establish the relationship between SCD and AAS abuse.

Original document

Parameters

Science
Case report
Review
Date
19 August 2019
People
Hernández-Guerra, Ana Isabel
Lucena, Joaquín S.
Menéndez-Quintanal, Luis Manuel
Tapia, Javier
Country
Spain
Language
English
Other organisations
Instituto Nacional de Toxicología y Ciencias Forenses (INTCF) - National Institute of Toxicology and Forensic Science (NITFS)
Doping classes
S1. Anabolic Agents
Substances
Nandrolone
Stanozolol
Testosterone
Medical terms
Athlete deceased
Cardiovascular diseases
Health effects
Heart disease
Document category
Scientific article
Document type
Pdf file
Date generated
17 October 2019
Date of last modification
22 October 2019
Category
  • Legal Source
  • Education
  • Science
  • Statistics
  • History
Country & language
  • Country
  • Language
Other filters
  • ADRV
  • Legal Terms
  • Sport/IFs
  • Other organisations
  • Laboratories
  • Analytical aspects
  • Doping classes
  • Substances
  • Medical terms
  • Various
  • Version
  • Document category
  • Document type
Publication period
Origin